SESSION TITLE: Miscellaneous Student/Resident Case Report Posters II
SESSION TYPE: Medical Student/Resident Case Report
PRESENTED ON: Tuesday, October 29, 2013 at 01:30 PM - 02:30 PM
INTRODUCTION: Evaluation of abdominal pain can be a challenging task. ACE inhibitor angioedema of the intestine (AIAI) is a rare entity where the diagnosis depends mainly on the clinical presentation.
CASE PRESENTATION: A 85 years old African American female with a PMH of hypertension and Peripheral Vascular Disease s/p stenting of the left iliac artery, who presented to the hospital with vague, pressure like, nonradiating abdominal pain for a week with no Nausea or change in bowel habits. Radiology report of CT abdomen showed Thickening and edema of several mid jejunal loops with small ascites. Patient was admitted to the hospital where a full GI workup including CTA abdomen showed normal mesenteric tree, mild gastritis and diverticulosis. Two weeks later she presented with identical complaint, similar physical exam findings and CT abdomen report. It is of note that the abdominal pain started three days following the initiation of Lisinopril 10 mg for the management of her uncontrolled hypertension. The diagnosis of AIAI was suspected based on the complete relief of symptoms two days after the discontinuation of Lisinopril and was confirmed with repeated CT abdomen which showed complete resolution of the edema with normal C1esterase inhibitor titer.
DISCUSSION: The diagnosis of AIAI was suspected based on the complete relief of symptoms two days after the discontinuation of Lisinopril and was confirmed with repeated CT abdomen which showed complete resolution of the edema with normal C1esterase inhibitor titer.
CONCLUSIONS: AIAI is more underreported then being a rare syndrome. The mechanism of this syndrome in addition to the chronologic relation between the administration of the medication and the onset of symptoms are issues of future research. We believe that more reporting of this syndrome will save patients from possible invasive workup in similar cases.
Reference #1: 1. Farraye FA, Peppercorn MA, Steer ML, et al. Acute smallbowel mucosal edema following enalapril use [letter]. JAMA 1988;259:3131.
Reference #2: 8. W eber MA, Messerli FH. Angiotensin-converting enzyme inhibitors and angioedema: estimating the risk. Hypertension 2008; 51:1465-1467.
DISCLOSURE: The following authors have nothing to disclose: Alaa Abu Sayf, Sulaiman Alhassan, Rajika Munasinghe
No Product/Research Disclosure Information